Treating Methadone Overdose

| last updated


Can You Overdose on Methadone?

Methadone is an opioid medication used to help people who are recovering from an addiction to other opioid drugs.

Taking too much methadone can lead to an overdose and have serious physical and mental health effects. A methadone overdose can be fatal, and the person needs emergency medical attention.

Learn more about a methadone overdose, including:


Causes of Overdose

Methadone Addiction Programs

For help locating a recovery program that offers methadone addiction treatment, call 1-888-319-2606

Who Answers? . Get help now to prevent an overdose.

Methadone is a prescription synthetic opioid that is used to help users detox and remain abstinent from other opioid drugs such as heroin. When prescribed by a doctor, methadone is provided in small units intended for daily use, either through a medically supervised center or through a drug take-home program.

Even though methadone is safe when taken as prescribed, it can be abused. Misuse of the drug greatly increases the chance of an overdose.

A person can overdose on methadone if he or she: 2

Overdoses on prescription opioids have quadrupled since 1999. More than 14,000 people died from prescription opioid overdoses in 2014, and methadone was one of the most commonly implicated drugs in these deaths. 1

Overdose Risk Factors

  • History of substance abuse disorders.
  • Prescription for a high dose.
  • Being male.
  • Older age.
  • Multiple prescriptions that include benzodiazepines.
  • Presence of mental health conditions.
  • Lower socioeconomic status. 3


Signs and Symptoms

Signs may include shallow breathing, bluish lips, and unconsciousness.


The following symptoms may indicate a methadone overdose: 2,4

  • Slowed, shallow, or altogether stopped breathing
  • Slowed or stopped heart beat
  • Pale or clammy skin
  • Bluish fingernails or lips
  • Nausea and vomiting
  • Unconsciousness
  • Constricted pupils
  • Confusion
  • Dizziness
  • Muscle twitches
  • Weakness

If you note these symptoms in yourself or someone else shortly after taking methadone, immediately seek emergency care.

Take along the packaging that contained the methadone to aid in treatment. It’s also a good idea to note the time the methadone was taken, the amount of methadone taken, and the person’s age, weight, and condition. 4


Methadone Overdose Treatment

Once the person reaches the emergency room, his or her vital signs will be measured and monitored, and any symptoms will be treated.

Treatment for methadone overdose may include:

  • Administration of naloxone, a drug that can reverse the effects of overdose (however, it can also send someone into withdrawal immediately).
  • Activated charcoal to help remove methadone and prevent further absorption.
  • Some form of ventilation assistance or breathing support if needed.
  • IV fluids.
  • Insertion of a tube through the mouth to purge stomach contents (gastric lavage). 4

Can You Die From a Methadone Overdose?

Do You Need Help Getting Off Methadone?

Call 1-888-319-2606

Who Answers? to find a program that help you safely detox or taper off methadone or other opioid drugs.


Methadone, like other opioids, can slow certain processes in the central nervous system that control breathing, heart rate, and other vital functions. High doses of methadone can therefore lead to respiratory depression and death. 3

In addition, combining methadone with other central nervous system depressants, such as alcohol and other sedative medications, amplifies the depressing effect on the central nervous system and increases the risk of death from slowed or stopped breathing or heart rate. 3

That said, non-fatal overdoses are several times more common than fatal overdoses. 3 The risk of death will depend on how much the person took, whether they took other drugs, and how quickly they receive care.

Use of Naloxone

Naloxone (Narcan) is an opioid antagonist drug that can reverse the effects of a methadone overdose and potentially save the person’s life. Friends and family members can become trained in how to administer naloxone, and access to the drug is increasing around the country.


Recovering From an Overdose

Man in hospital bed recovering from methadone overdose

Recovery from a methadone overdose depends largely on how much methadone the person took and how quickly he or she gets help. Since methadone is a long-lasting opioid, the person will likely be kept in the hospital for at least a full day to overcome the lingering effects of the drug and to ensure that any treatment given was effective.

Complications from a methadone overdose can include:

  • Pneumonia, often as a result of aspirated stomach contents.
  • Muscle damage secondary to prolonged loss of consciousness on hard surfaces.
  • Brain damage from lack of oxygen. 4

Getting Treatment for Substance Abuse

After being treated for an overdose, many people are either referred to a recovery program or choose to attend one to get help for substance abuse. A treatment program can help you understand why you abuse methadone or other drugs, prevent future overdoses, and address any underlying medical or mental health conditions that contributed to your methadone abuse.

Types of recovery programs available for methadone addiction include:

When choosing a program, consider:

  • The location: Do you want to stay close to home, or get away from any relapse triggers?
  • The cost: How much will your insurance cover, and does the program offer flexible payment options?
  • Accreditation: Accredited programs are held to a higher standard of care and are likely to use evidence-based treatments backed by research.
  • Visitation policies: Does the clinic or facility allow family visiting or include the family in the treatment process?
  • Dual diagnosis: Can the program simultaneously treat any other issues, such as depression, anxiety, or medical problems?


Find a Recovery Center

Recovering from methadone overdose can be a slow process, but once you receive treatment, you can face the world sober again. For help locating a recovery center that fits your particular needs, call 1-888-319-2606 Who Answers? .

Sources

[1]. Centers for Disease Control and Prevention. (2016). Prescription Opioid Overdose Data.

[2]. Substance Abuse and Mental Health Services Administration (SAMHSA). (2016). Opioid Overdose.

[3]. World Health Organization. (2014). Information sheet on opioid overdose.

[4]. National Library of Medicine. (2015). Methadone overdose.

Give us a call anytime 24/7

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?
Last updated on December 7, 2018
2018-12-07T21:37:00+00:00